KIM A. CARMICHAEL, M.D.; ANTHONY S. JENNINGS, M.D.; RICHARD L. DOTY, Ph.D.
External beam radiotherapy is commonly used in treating pituitary adenomas. Frequent transient side effects of radiotherapy include headache, nausea, alopecia, and soft-tissue reactions (1, 2). Less frequent but generally more permanent complications include optic nerve damage, fibrosarcoma, radionecrosis of brain tissue, and panhypopituitarism. We report the development of anosmia in a patient receiving irradiation for a pituitary adenoma that persisted for 21 months before resolution.
In April 1980, a 60-year-old woman had progressive deterioration of her visual acuity. In September 1980, ophthalmalogic evaluation showed bitemporal hemianopsia, and a computed tomographic (CT) scan showed a large intrasellar and suprasellar mass compressing
Learn more about subscription options.
Register Now for a free account.
CARMICHAEL KA, JENNINGS AS, DOTY RL. Reversible Anosmia After Pituitary Irradiation. Ann Intern Med. 1984;100:532–533. doi: 10.7326/0003-4819-100-4-532
Download citation file:
Published: Ann Intern Med. 1984;100(4):532-533.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only